Cancer: The Aftermath

It’s been 11 months since I finished chemo. I’ve had one mammogram (January), due for another in June, with follow-up visits each time with my oncologist, radiation oncologist, and surgeon. So far all clear.

So what happens after cancer is “vanquished”? Frankly, it’s not pretty, or easy, and I haven’t had much mental space to experience feelings of relief or even to simply be glad I survived. My body has been a battlefield for over 18 months. I’m scarred, physically and emotionally, in ways that may never heal. And there are plenty of side effects of treatment still to deal with…

Hot Flashes

The worst right now is tamoxifen, whose job is to shut down production of estrogen from my ovaries, resulting in forced and rapid menopause. I was menopausal already (had been on HRT for years to control the symptoms), but tamoxifen makes it much worse. I’ll be on it until the doctors are convinced I’m fully menopausal, then I’ll switch to letrozole, which shuts down remaining estrogen production everywhere else in the body. Apparently the effects of letrozole on my quality of life will be just about as bad as the tamoxifen.

If you haven’t had (or will never have) hot flashes, here’s a good description. For me, and I suspect for most people on tamoxifen, symptoms are in the severe range. My flashes start in the afternoon and recur all night, at intervals ranging from half an hour to two hours. Often a hot flash is preceded by a chill. Either way, my body temperature rapidly becomes unbearable, in either direction – it’s not just that I’m mildly cold or warm: I feel viciously cold and then nauseatingly hot, in quick succession.

You’ll see me bundling up in a shawl or blanket or jacket, then suddenly tearing off everything – including as much of my clothing as I can – and scrambling to get a fan blowing on me. I’m “fortunate” in that I don’t usually sweat a lot (some soak through their nightclothes and sheets), perhaps because I inevitably wake up, throw off the blankets, and turn the fan on before that happens. Which means, yes, I am fully awake multiple times a night. In fact, I usually wake up just before a flash hits with my heart pounding, often accompanied by a scary dream.

Travel makes all this even less convenient: there’s a definite circadian cycle to hot flashes, so when I’m jet-lagged they hit during the day. My colleagues in Sweden get to see me at my worst.

Hot flashes are not well understood: ‘Somehow (we don’t know exactly how), the drop in estrogen confuses the hypothalamus — which is sometimes referred to as the body’s “thermostat”— and makes it read “too hot.”’ (breastcancer.org). Nor are they very treatable when you can’t use hormones. Exercise and diet may help, but not a lot in my case (even when I’m able to keep up regular exercise).

There is one antidepressant which can alleviate hot flashes. I tried it, enjoyed a couple of days of normal body temperatures, but after that the effect was only partial, and the side-effects were horrendous: basically robbed me of all my pleasures. If this is what antidepressants do to most women, I have to wonder whether the pharmaceutical industry is taking women’s overall well-being into account in the quest for mood control. It didn’t improve my mood any, either.

Immune System and Respiratory Problems

I’ve been seeing a lot of my sinus doctor and my GP. I still get my usual sinus infections, for a while had more of them thanks to chemotherapy having knocked down my already weak immune system (I have inherited IgA deficiency, diagnosed about five years ago). Chemo should no longer be a factor now, but poor sleep doesn’t help anybody’s immune system. Between one thing and another, I’ve taken a lot of antibiotics in the last year, all with their own side effects. This week I’m on steroids to try to calm down the asthma/cough that the most recent round of antibiotics failed to clear.

I was determinedly not thinking about what my cough could mean until my GP sent me for a chest x-ray, to rule out pneumonia. The hour or so until she called me with results was hell. As recently as a week ago, I’d have said that the possibility of my cancer reccuring has not been much on my mind. Now I realize that the fear has been there all along – I’m just very good at hiding things from myself. As Randall Munroe said, even after cancer is successfully treated, “You spend the next five or ten years trying not to worry that every ache and pain is the answer to the question ‘Do I make it?’”

Unfortunately, given my history of respiratory illness, I’ll probably have such potentially worrying symptoms often. Life gets a bit weird when pneumonia is on the brighter end of your spectrum of possibilities!

But I’m ok. This time.

Neuropathy

I have neuropathy in my feet. This is a common, though unpredictable, side effect of taxol, one of the chemo drugs I was given. Most of the time it doesn’t bother me – I’ve had cold feet for as long as I can remember anyway. But it’s severe enough now that I usually have to keep my feet covered, and wear shoes that I can wear socks with. But then, unpredictably, my feet can also go to the other extreme and feel burning hot and painful, especially if I’ve been walking for a while. Neuropathy, too, gets worse at night – some nights I feel a rushing, burning sensation in my feet just lying in bed!

In my case, neuropathy has not led to numbness. If anything, my feet are more sensitive than ever, which, strangely enough, means that a simple foot rub can be a stunningly sensual experience. At least I get to have one pleasant side effect to my side effects!

I do feel less certain about where my feet are. This makes going down staircases scary – I avoid it when I can (take an elevator or escalator instead). When it can’t be avoided, I cling to a railing and go slowly. Which contributes to an overall sensation that I’m a lot older than I look.

And some nights, unpredictably, my ankles and feet just ache, to the point that it’s painful to stand up very long.

Pain and Scar Tissue

My 2.3 cm tumor was removed 18 months ago. The result isn’t very disfiguring or even very visible (my breasts are large – there was lots to spare). But there’s a big scar inside where a huge lump of tissue around the tumor (up to 7 cm on its long axis) was removed as well. That area was later bombarded with radiation for a month. The side effects at the time were not as bad as I feared, but the site still hurts from time to time. The radiation nurse told me I could expect that to continue for up to three years. The radiation doctor told me I’m supposed to dig in with my fingers and try to break up that scar tissue. “You know you’re getting the right spot when it hurts,” he said – and it does hurt, like a sonofabitch. The theory is that it will hurt less later…

Emotions

And then there’s all the emotional aftermath. My attitude towards life in general is that I prefer to keep busy and focus on the good stuff, though that is hard when I’m feeling exhausted and dragged out, as I have frequent cause to be. Cancer is never really over. Once you’ve made it past milestones like five years and ten years for your original cancer, there’s always the delightful possibility that you’ll get a different cancer thanks to the chemotherapy you did for the first cancer, or some other part of your treatment (tamoxifen increases the risk of uterine cancer). Or, if you’re relatively young, you’ve got enough lifespan ahead of you (if you’re lucky) to get some other cancer for completely unrelated reasons.

Thanks to the ongoing side effects, there’s never a day or even an hour that I’m not reminded: “You had cancer!” The trick is not to have the follow-on thought: “…and you could still die of it.”

Even the thought of getting another cancer and surviving it is daunting, because surviving this one has been hell. “Fuck this mountain, I never wanted to climb it in the first place.


my breast cancer story (thus far)

4 thoughts on “Cancer: The Aftermath

  1. dorothy romano

    Thank you for a very accurate explanation of what it is like to have gone through surgery, chemo, and radiation, as well as post-treatment treatment (estrogen suppression). The pain in the radiation area will fade, but, that spot will probably remain tender for awhile. May you continue to strengthen slowly. I hope you are able to rest during the day when you want to do so. Will be thinking of you as you continue on your journey.

  2. dorothy romano

    Hope your post spreads and encourages other who are being diagnosed today. The first few years out ARE the toughest. If it is any encouragement to you, or anyone else out there: I am 15.5 years out (diagnosed pre-menopausally) (sp.!) from ceasing high-dose chemo/radiation for triple negative/no further treatment option b.c.

    You’re totally right: the memory never disappears. It fades, but the effects of treatment linger and can be confounding and discouraging. We pray each day, your body still has an opportunity to heal….just a little bit more. So will your heart and mind. The mind part is the hardest: keep the course. Look forward to reading about more of your adventures.

Leave a Reply